Colorado, 2005

Avalanche in Colorado, March 27, 2005

March 27, 2005 · NWS BOU · 1 event in 1 county or zone

1 avalanche, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 27, 3:20 AM MST, 9 hours 40 minutes earlier.

Area forecast discussion, Mar 27, 3:20 AM MST, 9 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
320 AM MST SUN MAR 27 2005

.SHORT TERM...WATER VAPOR IMAGERY SHOWING RIDGE ALOFT BUILDING OVER
REGION WITH SOME HI LVL MSTR BEGINNING TO RIDE OVER THE TOP OF THE
RIDGE. SOME OF THIS WILL SPILL INTO CO THIS AFTN AND PERHAPS ENOUGH
OF IT TO GO PARTLY CLOUDY ACROSS ERN SECTIONS. SFC OBS AND FOG
IMAGERY STILL SHOWING SOME LOW LVL MSTR TRAPPED UP ALONG THE
CONTINENTAL DIVIDE/MTN VALLEYS ATTM AMD WILL KEEP SOME CLOUDS IN THE
MOUNTAINS THRU MID MORNING HOURS BEFORE MSTR AND LOW LVL INVERSIONS
ERODE AWAY. BIG TIME WARM ADVECTION PATTERN FOR THE NEXT 24 HOURS
WITH 700MB TEMPS RISING TO +1C BY LATE TODAY. THIS SHOULD PUT AFTN
TEMPS INTO THE LOWER 60S ACROSS MUCH OF THE PLAINS...WITH THE
EXCEPTION OF THE PALMER DIVIDE WITH A BIT OF SNOW COVER DOWN THERE
TO KEEP THINGS A BIT COOLER.

MAIN CONCERN FOR TNT IS THE HIGH WIND POTENTIAL FOR THE MOUNTAINS
AND FOOTHILLS. CROSS SECTIONS AND FCST SOUNDINGS SHOWING DEVELOPMENT
OF MTN TOP INVERSION TNT AROUND 650 MB WHILE CROSS BARRIER FLOW
INCREASING TO NEAR 45KT AFT 06Z. SHEAR PROFILE LOOKS GOOD FOR
AMPLIFIED MTN WAVE BUT WINDOW FOR HIGH WINDS IS RATHER SMALL AS EVEN
BY 12Z THE STABILITY PROFILE LOOKS LESS FAVORABLE. SURFACE GRADIENT
NOT ALL THAT STRONG SO DONT SEE A LOT OF WINDS MOVING ONTO THE
PLAINS. STILL EXPECT TO SEE GUSTS UP AROUND 60 MPH OVER MTNS AND
HIGHER FOOTHILLS. CURRENT GRIDS ARE A BIT LOW AND WILL BUMP THINGS
UP A BIT. WILL NOT ISSUE ANY WIND HILITES FOR NOW.

.LONG TERM...WILL CONTINUE THE THEME OF A ONE-TWO PUNCH WITH FIRST
TROUGH MOVING ACROSS THE STATE MONDAY NIGHT.  MONDAY WILL BE A BALMY
DAY WITH A LEE TROUGH AND DOWNSLOPE WINDS AND PLAINS TEMPERATURES
REACHING THE 70S.  THE WINDS WILL BE BRISK OVER THE HIGHER TERRAIN
PRE TROUGH ON MONDAY...THEN RELAX A LITTLE MONDAY NIGHT.  CLOUDS AND
SNOW INCREASE OVER THE MOUNTAINS WITH THE TROUGH MONDAY...THEN
LESSEN POST TROUGH TUESDAY.  IT DOES NOT LOOK LIKE A BIG SNOW FOR
THE MOUNTAINS.  THE SECOND STRONGER TROUGH WILL IMPACT THE AREA
WEDNESDAY AND WEDNESDAY NIGHT...MOUNTAIN SNOWS ARE A GIVEN WITH
NORTHWEST FLOW AND GOOD COLD ADVECTION...THE BIG QUESTION WILL BE
THE PLAINS.  HAVE RAISED POPS IN MOUNTAINS TO LIKELY WEDNESDAY...BUT
NO CHANGES ON PLAINS...ISOLD POPS ARE GOOD IF WE STAY MOSTLY
DOWNSLOPE...IF WE GO UPSLOPE FOR A PERIOD WILL NEED TO RAISE POPS
LATER...FOR NOW GFS DOES NOT SUGGEST UPSLOPE.

A RIDGE MOVES ACROSS THE AREA FRIDAY AND SATURDAY WITH MILDER AND
DRY CONDITIONS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SWE/RTG
Hazardous weather outlook, Mar 27, 10:48 AM MST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1048 AM MST SUN MAR 27 2005

COZ030>051-281300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1048 AM MST SUN MAR 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WEST WINDS WILL BE INCREASING ACROSS THE MOUNTAIN PASSES AND HIGHER
EASTERN SLOPES TONIGHT. GUSTS UP TO 60 MPH CAN BE EXPECTED OVER
HIGHER TERRAIN WITH SOME BLOWING SNOW. DRY AND WARMER CONDITIONS
MAKE A RETURN TO THE EASTERN PLAINS TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SERIES OF DISTURBANCES WILL MOVE ACROSS THE AREA MONDAY NIGHT
THROUGH WEDNESDAY AND PRODUCE PERIODS OF SNOW IN THE MOUNTAINS.
SOME SIGNIFICANT ACCUMULATIONS ARE POSSIBLE IN SOME MOUNTAIN AREAS.
OVER NORTHEAST COLORADO IT WILL BE WARM ON MONDAY HOWEVER A COLD
FRONT WILL MOVE INTO THE AREA ON TUESDAY BRINGING COOLER
TEMPERATURES WHICH WILL LAST THROUGH WEDNESDAY ALONG WITH A SLIGHT
CHANCE OF SHOWERS.  DRIER AND WARMER WEATHER WILL RETURN TO THE AREA
FOR FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
March 27, 1:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Injuries
2 direct, 0 indirect
Reported by
GOVT OFFICIAL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Three backcountry skiers were caught in an avalanche, 1 was partially buried, 2 were completely buried and injured. The more seriously injured skier suffered a fractured pelvis and a large leg laceration.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490278.